Thunderstorm Wind, Bennington
- When
- August 18, 7:40 PM EST
- Where
- Bennington County, 0.86 mi SW of Pownal
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.760, -73.240
A tree and power lines were downed.
An upper level disturbance moved through a hot and humid airmass, which sparked off some showers and thunderstorms. One of these storms became severe, resulting in a tree and power lines being downed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level disturbance moved through a hot and humid airmass, which sparked off some showers and thunderstorms. One of these storms became severe, resulting in a tree and power lines being downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 18, 2:45 PM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
345 PM EDT Sun Aug 18 2019
.SYNOPSIS...
A warm and humid air mass will continue to impact the region
into tonight with another upper level disturbance bringing
late afternoon and evening showers and thunderstorms. The heat
and humidity will become oppressive on Monday with still the
threat of afternoon thunderstorms. Cooler and drier weather
will not arrive until Wednesday night into Thursday when a cold
front moves through eastern New York and western New England.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated at 115 pm. Low clouds have finally burned off in the
Hudson Valley and all of eastern NY and western New England are
getting lots of heating early this afternoon with sunny skies.
SPC meso- analysis is currently indicating MLCAPE values rising
to 500 to 1000 J/kg and will likely rise to 1000 to 2000 J/kg by
late afternoon. Deep layer shear ranges from 25 to 35 kts which
is sufficient for some organized convection later today. Storms
are developing over northwester Pa ahead of a shortwave
approaching the area from the lower Great Lakes area. CAMs are
in good agreement that convection will develop over central NY
through mid-afternoon, then reach eastern NY and western New
England late this afternoon through the middle of this evening.
CAPE/shear combinations will be large enough for a few severe
storms, and SPC currently has the area in a marginal risk for
severe storms.
Marginal Risk for severe thunderstorms across eastern NY and
western New England this afternoon into tonight.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will be moving across the
area this evening with a few severe storms likely containing
large hail, damaging winds and torrential downpours. After the
storms wind down late this evening, continued ample moisture and
weak low- level flow will lead to lots of low cloud and fog
development especially in the valleys. Temperatures will not
fall much below 70 in many areas with the very moist air mass in
place.
On Monday, another round of storms will be possible. A mid-
level short wave will approach once again from the west, however
the 500 mb heights will actually be rising a bit during the day
so the mid- level short- wave energy will not be as strong as
the past few days. However with the dew points up into the lower
and even mid 70s during the day MLCAPE values will likely be
well over 2000 J/kg once again and the mid- level flow will be
moderately strong from the west with deep layer shear 30 to 35
kts. This could set the stage for another severe thunderstorm
risk during the afternoon Monday. With temperatures in the
valleys near 90 and dew points in the lower to mid 70s we have
issued a heat advisory for the Hudson Valley up to the Capital
District during the afternoon for heat advisories up to 95 to
100 degrees.
The main mid-level trough axis will remain west of our area on
Tuesday, setting the stage for the chance for yet another short
wave approaching the area from the west. The atmosphere will
not be quite as moist on Tuesday as today and Monday, but a few
storms will remain possible. Overall, Tuesday appears to be the
least active of the next few days, as another short wave and
associated cold front will approach the area on Wednesday. The
models appear to be in pretty good agreement on a significant
cold frontal passage on Wednesday which could certainly set the
stage for another round of significant thundertorms with severe
potential. This front appears to be strong enough to actually
change the air mass hopefully setting the stage for a more
settled late week period.
&&
.LONG TERM /Thursday THROUGH Sunday/...
An upper level low pressure system and a surface cold front
will continue to move across the N Northeast on Thursday. This
will usher in cooler and a less humid airmass into the
Northeast.
Thursday...There will be the threat of some showers early in the day
with wrap around moisture from the uper level low pressure system.
Temperatures on Thursday will be in the 70s from the Greater Capital
Region northward and around 80 across the mid hudson valley.
By Thursday night into Friday...drying will take place as the upper
level low pressure system moves out of the region and is replaced by
an area of high pressure. As the high pressure builds into the
region, our flow will shift to the north/northwest bringing cooler
temperatures to the region. Thursday nights lows will generally be
in the 50s across the region. On Friday...high temperatures will be
in the upper 60s across the Adirondacks to the low to mid 70s across
much of the region.
Saturday into Sunday will remain quiet with high pressure.
Temperatures will still remain cool early Saturday and start to inch
closer to normal by Sunday. Saturdays highs will be in the mid to
upper 70s. By Sunday....high temperatures will be in the upper 70s
to lower 80s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 130 PM fog and low clouds took some time to erode, but
have finally dissipated. Latest radar showing a complex of
storms over central PA and southeastern NY.
Current models are anticipating line of showers and
thunderstorms moving through the area between 19z-03Z. Ceilings
and vsibilities may be reduced to IFR during thunderstorms this
evening. Any storm could produce strong winds, heavy rain and
hail. With the potential of showers and thunderstorms this
evening, there will be the potential for fog and low level
clouds overnight. Will mention IFR ceilings and vsibilities
after 08Z with the potential for BR/FG.
Winds will shift to the southwest around 5-10kts this afternoon
and evening. Winds will be calm to light and variable
overnight.
Outlook...
Monday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
&&
.FIRE WEATHER...
A warm and humid air mass will continue to impact the region
into tonight with another upper level disturbance bringing late
afternoon and evening showers and thunderstorms. The heat and
humidity will become oppressive on Monday with still the threat
of a shower or thunderstorm. A weak cold front will move through
Tuesday with the best chance of showers or isolated
thunderstorms from the Mohawk Valley southward.
The RH values will lower to 50 to 65 percent this afternoon and
Monday afternoon. The maximum RH values will be close to 100
percent with fog and dew formation Monday morning.
The winds will be south to southwest around 5 to 10 mph today
into tonight. The winds will be southerly at 5 to 10 mph on
Monday.
&&
.HYDROLOGY...
Widespread hydrological problems are not expected on the main
stem rivers the next several days.
With thunderstorms in the forecast this evening into Monday
night and also on Wednesday, there is the threat of isolated
flash flooding across the region. The threat for locally heavy
downpours is possible, as humidity levels and dew points remain
high, and with thunderstorms possibly repeatedly moving over the
same area.
Any thunderstorm will be capable of producing flooding of
urban, low lying or poor drainage areas. Some temporary elevated
flows may be briefly possible from thunderstorms on brooks,
streams, creeks and other small bodies of water.
Drier and cooler weather may return by Thursday when a cold
front sweeps through the region.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory from 11 AM to 8 PM EDT Monday for NYZ049-050-052-
053-059-060-064-065.
MA...None.
VT...None.
&&
SYNOPSIS...MSE/Wasula
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...VTK
AVIATION...VTK
FIRE WEATHER...Wasula / MSE
HYDROLOGY...VTK/WasulaHazardous Weather Outlook National Weather Service Albany NY 352 PM EDT Sun Aug 18 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063- 066-082>084-VTZ013>015-192000- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady-Western Albany- Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster- Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 352 PM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, much of east central New York and southern Vermont. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will move across the area late this afternoon and this evening. A few of the stronger storms will produce strong winds, hail and torrential rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday afternoon and evening,Tuesday afternoon and also on Wednesday. Any thunderstorm will be capable of gusty winds and locally heavy rainfall which may lead to water ponding on roadways and poor drainage flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this period. NYZ049-050-052-053-059-060-064-065-192000- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess- 352 PM EDT Sun Aug 18 2019 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT MONDAY... This Hazardous Weather Outlook is for the Capital District and mid- Hudson Valley in east central New York. .DAY ONE...This afternoon and tonight. Scattered showers and thundertorms will move across the area late this afternoon and this evening. The stronger storms will produce strong winds, hail and torrential rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance of thunderstorms Monday afternoon and evening, Tuesday afternoon and evening, and also on Wednesday. Any thunderstorm will be capable of gusty winds and locally heavy rainfall which may lead to water ponding on roadways and poor drainage flooding in low lying areas. The combination of heat and high humidity will allow heat index values to reach 95 to 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
702 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG NEWPORT 43.19N 75.01W
08/18/2019 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN.
0404 PM TSTM WND DMG MIDDLEVILLE 43.14N 74.97W
08/18/2019 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN.
0504 PM TSTM WND DMG 2 SE HOPEWELL JUNCTION 41.56N 73.77W
08/18/2019 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
0505 PM HAIL 1 SE CAROGA LAKE 43.12N 74.47W
08/18/2019 M1.25 INCH FULTON NY TRAINED SPOTTER
0634 PM HAIL ROUND LAKE 42.94N 73.80W
08/18/2019 M1.00 INCH SARATOGA NY TRAINED SPOTTER
0647 PM HAIL BALLSTON SPA 43.01N 73.85W
08/18/2019 M1.00 INCH SARATOGA NY SOCIAL MEDIA
&&
EVENT NUMBER ALY1902759 ALY1902760 ALY1902762 ALY1902761 ALY1902764
ALY1902763
SNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
721 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG KERHONKSON 41.78N 74.30W
08/18/2019 ULSTER NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1902765
SNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
724 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 4 ENE KERHONKSON 41.80N 74.23W
08/18/2019 ULSTER NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1902766
SNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
802 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG PLEASANT VALLEY 41.75N 73.82W
08/18/2019 DUTCHESS NY 911 CALL CENTER
MULTIPLE TREES DOWN.
&&
EVENT NUMBER ALY1902767
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
803 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG LAGRANGE 41.65N 73.76W
08/18/2019 DUTCHESS NY 911 CALL CENTER
MULTIPLE TREES DOWN.
&&
EVENT NUMBER ALY1902768
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
826 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN 1 W ALBANY 42.66N 73.79W
08/18/2019 M1.40 INCH ALBANY NY NWS EMPLOYEE
IN 40 MINUTES.
&&
EVENT NUMBER ALY1902769
OKEEFEThe Albany radar (KENX), 70 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree and power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852630.